Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 354, NWS Dodge City, KS

September 7, 2001Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 7, 2001, 2:29 PM CDT for Lane County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 2:29 PM CDT (19:29 UTC)
Expired
Sep 7, 2001, 3:15 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lane County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 2:53 PM CDTHail 0.75Amy, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1722 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WUUS53 KDDC 071930
SVRDDC
KSC101-072015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 315 PM CDT

* AT 229 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTH OF AMY...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  AMY AT 235 PM CDT
  SHIELDS AT 300 PM CDT
  PENDENNIS AT 305 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3838 10066 3836 10059 3866 10031 3869 10059
          3849 10066

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:14 AM CDT, 11 hours 15 minutes earlier.

Area forecast discussion, Sep 7, 3:14 AM CDT, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 AM CDT FRI SEP 7 2001

MIDDLE AND UPPER TROP VORT MAX OVER SOUTHERN WYOMING AND NW COLORADO
THIS MORNING WITH VORT LOBE EXTENDING SOUTH TO EXTREME SOUTHEASTERN
UTAH. VORT MAX MOVING SOUTHEAST PER THE WATER VAPOR LOOP. MODELS
SOMEWHAT SIMILAR IN THAT ALL MOVE VORT CENTER TO JUST SOUTH OF THE
CWA BY TONIGHT. AS A RESULT, AN INCREASE TO SHOWERS AND
THUNDERSTORMS ACROSS THE CWA LOOKS LIKE A GOOD BET ESPECIALLY THIS
AFTERNOON. SEVERE LOOKS LIKE A POSSIBILITY FOR THE EASTERN CWA THIS
AFTERNOON AS WELL. SEE LATEST SPC DAY ONE FOR SPECIFICS.

COLD FRONT WILL MOVE THROUGH THE CWA TODAY. AS A RESULT, HIGHS IN
THE SE WILL BE THE WARMEST, MID 80S, WHILE HIGHS FOR THE WESTERN CWA
WILL BE MAINLY IN THE LOWER 70S.

FOR TONIGHT...WITH UPPER SYSTEM JUST TO OUR SOUTH PROGGED TO MOVE
EAST, WILL GRADIENT POPS FROM LOWEST TO HIGHEST WEST TO EAST.
CAA WILL HELP TO CAUSE LOWS TO BE MAINLY IN THE 50S CWA-WIDE.

FOR SATURDAY...NEXT UPPER SYSTEM CURRENTLY OVER SOUTHWESTERN CANADA
WILL SLIDE SOUTHEAST INTO THE BASE OF THE UPPER TROF OVER THE
CENTRAL ROCKIES BRINGING WITH IT A SECONDARY SHOT OF COLD AIR. THE
NEXT COLD FROPA LOOKS TO MOVE THROUGH THE CWA DURING SATURDAY
MORNING. BASED ON THIS AND FAIRLY EXTENSIVE CLOUD COVER WILL
FORECAST 60S FOR HIGHS. HOWEVER, THE WESTERN CWA COULD REALIZE
HIGHS IN THE UPPER 50S. MODEL OMEGA FIELDS INDICATE THAT UPWARD
VERTICAL MOTION WILL EXIST OVER MOST OF THE CWA BY AFTERNOON.
MOISTURE WILL BE SOMEWHAT LIMITED, HOWEVER. THEREFORE, WILL PLAN TO
CARRY ONLY CHANCE POPS FOR ENTIRE CWA.

EXTENDED DISCUSSION...

RAPID ROSSBY WAVE AMPLIFICATION SITUATION GETTING CLOSE TO MATURITY
AT THIS TIME.  FOR ABOUT THE LAST 3 OR 4 DAYS ALL OPERATIONAL NWP
HAVE BEEN PLAYING CATCH-UP TO THIS LOW TO HIGH ZONAL WAVE NUMBER
TRANSITION.  MODEL SOLUTIONS HAVE MORE OR LESS CONVERGED TO WHAT
DIAGNOSTIC THINKING WOULD SUGGEST, AND THAT WOULD BE A STRONGLY
DIGGING TROUGH INTO THE ROCKIES AND NORTHERN PLAINS, WITH MID/UPPER
TROPOSPHERIC CLOSED CYCLONIC DEVELOPMENT.  I LIKE THE 0000 UTC 07
SEP RUN OF THE AVN MODEL WHICH SUPPORTS THE NOTION OF A CLSD LOW
NEAR SERN WY BY 0000 UTC SUN, WITH A S/WV TROF ROTG SEWD INTO MY CWA
BY SOMETIME SUNDAY.  THE AIRMASS WITH THIS FEATURE WILL BE RATHER
COLD AND UNSTABLE (ALL THINGS CONSIDERED), AND THUS I WILL INTRODUCE
A CHANCE FOR SHOWERS SATURDAY NIGHT.  SKIES SHOULD CLEAR ON SUNDAY.

THE REST OF THE EFP LOOKS FINE, AND THUS NO CHANGES.  FOR MUCH MORE
DETAIL ABOUT THE CURRENT CIRCULATION STATE, PLEASE SEE THE WEEK 2
DISCUSSION ISSUED BY THIS OFFICE ON OUR WEB SITE AT

HTTP://WWW.CRH.NOAA.GOV/DDC

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 080/059 066/049 075 563
GCK 079/058 064/047 073 563
EHA 071/054 063/045 077 534
LBL 081/059 067/050 077 563
HYS 073/056 064/047 071 753
P28 087/063 071/052 078 684

.DDC...NONE.

RCM/EKB

In the hours before

Special weather statement, Sep 7, 10:45 AM CDT, 3 hours 44 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-080200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1045 AM CDT FRI SEP 7 2001

...SEVERE STORMS ARE STILL POSSIBLE THIS EVENING ALONG AND SOUTHEAST
OF A LARNED TO COLDWATER LINE...

A COLD FRONT FROM NORTHWEST OKLAHOMA TO NORTHEAST KANSAS WILL BE
OVERTAKEN BY AN UPPER LEVEL DISTURBANCE MOVING IN FROM THE
NORTHWEST BY LATE AFTERNOON. THERMODYNAMIC AND VERTICAL WIND
PROFILES ALONG THE FRONT INDICATE THAT THUNDERSTORMS DEVELOPING
ALONG THE FRONT WILL QUICKLY BECOME SEVERE BEFORE MOVING RAPIDLY
OFF TO THE EAST AND NORTHEAST. THE MAIN THREAT WITH THE STORMS WOULD
BE FOR LARGE HAIL AND/OR DAMAGING WINDS. SHARP TURNING AND
STRENGTHENING OF THE WINDS IN THE VERTICAL ALSO INDICATE AT LEAST
SOME RISK FOR AN ISOLATED TORNADO.

AT PRESENT IT APPEARS THAT THE TIME FRAME MOST FAVORABLE WILL BE
BETWEEN 400 PM AND 700 PM CDT. AFTER THAT THE FRONT AND THE SEVERE
STORMS WILL HAVE MOVED OFF INTO CENTRAL KANSAS.

http://www.crh.noaa.gov/ddc/

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:49 PM CDTSevere Thunderstorm WarningDDCEllis, Rush41 min
Sep 7, 4:43 PM CDTSevere Thunderstorm WarningDDCClark47 min
Sep 7, 4:46 PM CDTSevere Thunderstorm WarningDDCFord44 min
Sep 7, 5:06 PM CDTSevere Thunderstorm WarningDDCHodgeman39 min
Sep 7, 5:11 PM CDTSevere Thunderstorm WarningDDCFord34 min
Sep 7, 5:20 PM CDTSevere Thunderstorm WarningDDCKiowa40 min
Sep 7, 5:41 PM CDTSevere Thunderstorm WarningDDCEdwards49 min
Sep 7, 6:48 PM CDTSevere Thunderstorm WarningDDCRush27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.